Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 153, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 18, 2000, 5:09 PM EDT for Robeson County, North Carolina; Marlboro County, South Carolina. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2000, 5:09 PM EDT (21:09 UTC)
- Expired
- Aug 18, 2000, 6:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Robeson County, NC, Marlboro County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:11 PM EDT | Hail 1.75 | Mc Coll, SC | Marlboro 911 reported golfball size hail. |
| Aug 18, 5:55 PM EDT | Thunderstorm Wind 70 E | Clio, SC | A strong thunderstorm moved through the town of Clio, with reports of trees down. Two homes sustained major damage due to the falling trees. Newspaper reports also indicated both corn and cotton crops sustaining damage. Northeast of the city, 911 reported la |
| Aug 18, 6:05 PM EDT | Hail 0.75 | Lumber Bridge, NC | Dime size hail reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Aug 18, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
199
WUUS52 KILM 182109
SVRILM
NCC155-SCC069-182215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
509 PM EDT FRI AUG 18 2000
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA
ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 615 PM EDT
* AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES
SOUTHEAST OF MCCOLL...OR ABOUT 10 MILES SOUTH OF LAURINBURG...
MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RAEMON AT 525 PM EDT
ROWLAND AT 535 PM EDT
PURVIS AT 540 PM EDT
RAYNHAM AT 550 PM EDT
FAIRMONT AT 605 PM EDT
LUMBERTON AT 615 PM EDT
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
$$
CRM/DRH
.END
LAT...LON 3473 7956 3456 7961 3453 7951 3461 7944
3431 7907 3461 7884What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:27 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 18, 2:27 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 227 PM EDT FRI AUG 18 2000 SFC FRONT BACK IN ERN TN WITH TROUGH AHEAD IN WRN NC. QUITE AN UNSTABLE AIRMASS IN ILM CWA. DEWPOINTS IN THE MID AND UPPER 70S AND VERGING ON 80 AT ILM. MAIN DYNAMICS AND ENERGY PROGGED TO BE OVER CWA AROUND AND AFTER SUNSET. BUT...ANY ACTIVITY DEVELOPING INLAND AND MOVING INTO AREA WILL BE FUELED IN THE EXISTING MOIST...UNSTABLE AIRMASS. AM PLANNING LIKELY POPS ALL AREAS TONIGHT. FRONT PROGGED TO MOVE OFFSHORE NEAR 12Z SAT BUT LOW PROGGED TO DEVELOP ALONG TRAILING FRONT IN NRN GA OVERNIGHT. WITH LOW PERSISTING OVER GA AND GREAT LAKES HIGH BEGINNING TO BUILD SOUTH OVER REGION LATER SAT...A NE FLOW TO SET UP ALONG THE COAST. PLENTY OF LOW LEVEL MOISTURE REMAINING AFTER FRONTAL PASSAGE AND CAN EXPECT SOME CLOUD COVER TO HANG AROUND REST OF WEEKEND. CWF...SW WINDS 20 KT TONIGHT WL BECOME W TOWARDS MORN AS COLD FRONT SLIDES OVER COASTAL WATERS. WINDS QUICKLY BECOME N/NE SAT...THEN E SAT NGT. AVN IS ODD MODEL OUT IN TERMS OF WIND DIR/SPEED...SO WL GO MORE WITH ETA/NGM SOLN. NO FLAGS XPCTD. PRELIM CCF: ILM BB 072/087 068/085 068 30610 FLO BB 072/089 067/086 067 30700 MYR BB 073/086 069/084 068 30610 .ILM...NONE. PJN/TRA
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:15 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 30 min |
| Aug 18, 6:28 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 62 min |
| Aug 18, 6:44 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 61 min |
| Aug 18, 6:51 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 54 min |
| Aug 18, 7:14 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 61 min |
| Aug 18, 7:49 PM EDT | Tornado Warning | ILM | Darlington | 26 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.